Eye Care Expert Forum
Increased after images/floaters/flashers
About This Forum:

Our Ask-A-Doctor Eye Care Forum is where you can post your question and receive a personal answer from physicians affiliated with the American Academy of Ophthalmology.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Increased after images/floaters/flashers

I am a 40 year old female with a number of things going and I believe that most are related, but I'm not sure.  About a year ago I began experiencing flashers in my peripheral vision.  I went to an opthamologist to check for retinal tears and everything checked out okay.  A couple months later I began seeing a lot of floaters, so I went back and again, and the eye exam showed nothing abnormal except that I had a lot of floaters.  The doctor had me do a field vision test (I think that's what it was called) and a retinal scan.  Both tests came back normal.  I had a follow up in Feb 2011 and everything was still fine, no retinal tears or detachment.

I never mentioned the problem that I'm wondering about now because I've had it almost as long as I've had the floaters and I always assumed that it was all part of the same deal.  I am seeing increase after images, like when I look at something dark against a white background.  If I look away, I see an after image for an instant and then it's gone.  But I'm seeing them with lots of things that I never used to before.  I'm also noticing that lights burn into my vision a little more than they used to.  Car tail lights bother me more.  Between the after images and the floaters, I'm going a little crazy.

Are the after images as result of the gel in my eye pulling away from the retina or is this something completely different?  I have another follow up scheduled for later this summer, but I will go back sooner if there is a good reason to.  And I recently saw my primary care physician for a physical.  I mentioned some of the eye things and she had me go in for an MRI just to rule out anything bad.  The MRI result was normal.  I'm glad that tests keep coming back normal, but I just wonder what is going on and I can't find answers.  Thanks for any help!
Related Discussions
1573381_tn?1296151159
You need to be seeing a retina specialist for this.  The floaters and flashes are usually the result of the jelly in the eye pulling on the retina or becoming more liquid.  The afterimage thing sounds either to be a retina issue or a neurologic issue.  You need to make sure a retina specialist has examined your eyes for anything subtle.

HV
2 Comments
Blank
Avatar_f_tn
I also want to mention that I've had dry eyes since last summer, when the floaters began.  I was looking at previous posts and saw one that describes some of my strange symptoms and dry eyes.  I have no idea if the dry eyes have anything to do with after images.  I am using some OTC eye lubricant drops.  

I would just like to get to the bottom of what is causing my symptoms.  Thanks!
Blank
Continue discussion Blank
This Forum's Experts
233488_tn?1310696703
John C Hagan III, MD, FACS, FAAOBlank
Discover Vision Centers of Kansas City
Kansas City, MO
1991824_tn?1331936603
William Goldstein, MDBlank
William S. Goldstein, MD
Shelby Township, MI
711220_tn?1251894727
Ray T Oyakawa, MDBlank
Sharper Vision Centers
Torrance, CA
1731421_tn?1358826971
Timothy D McGarity, M.D.Blank
Timothy D. McGarity, M.D. P.C.
Columbia, MO
2078052_tn?1331936700
Doreen Fazio, M.D.Blank
Amerisight Institute and Valley Eye Center
Van Nuys, CA
1573381_tn?1296151159
Houman Vosoghi, MDBlank
Valley Eye Center/Darin Eye Center
Van Nuys, CA
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank